Hail, Las Animas
- When
- August 9, 2:55 PM MST to 3:00 PM MST
- Where
- Las Animas County, 7 mi WSW of Aguilar
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.367, -104.767
18 hail, 1 tornado, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 9, 12:09 PM MST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 109 PM MDT MON AUG 9 2004 .SHORT TERM... (TONIGHT AND TUESDAY) MAIN CONCERN IS THE CHANCE FOR SEVERE WEA THIS EVENING OVR ERN AREAS. A COUPLE OLD BOUNDARIES LIE OVR PORTIONS OF THE SE PLAINS TODAY...WHILE ALOFT A SHRTWV WL BE WORKING ITS WAY E OVR NRN CO. DEW POINTS IN THE MID 50S TO MID 60S ARE BEING REPORTED ACRS THE SE PLAINS. CAPE VALUES THIS EVENING ARE FORECAST TO BE AS HIGH AS ABOUT 2600 J/KG...LI/S OF -4 TO -6C AND SHEAR VALUES OF 40- 45 KTS. ALL THIS POINTS TO THE POSSIBILITY OF SEVERE STORMS THIS EVENING...WITH LARGE HAIL...DAMAGING WINDS AND CANNOT RULE OUT TORNADOES. LATE TONIGHT THE SHRTWV IS FORECAST TO MOVE DOWN THE FRONT SIDE OF THE RIDGE RIGHT OVR FAR ERN CO...SO SOME SHOWERS/TSTMS MAY CONTINUE INTO THE LATE NIGHT OUT IN THAT AREA. LOW LVL MSTR OVR THE SE PLAINS TONIGHT MAY GIVE SOME AREAS LOW CLOUDS AND PATCHY FOG...BUT FOR NOW WL LEAVE THE MENTION OF FOG OUT OF THE GRIDS. WRN PORTIONS OF THE FORECAST AREA WL REMAIN DRIER THAN THE E AND ONLY ISOLD EVENING SHOWERS/TSTMS ARE EXPECTED. LITTLE CHANGE IS EXPECTED FOR TUE. THE UPR RIDGE WL REMAIN TO THE W...KEEPING NW FLOW ALOFT OVR THE AREA WITH ANOTHER UPR LVL DISTURBANCE TO PROVIDE SOME LIFT TO THE AREA. THE SE CO PLAINS WL CONTINUE TO HAVE AMPLE LOW LVL MSTR ALONG WITH FAIRLY DEEP LOW TO MID LVL UPSLOPE FLOW. AFTERNOON CAPE VALUES ARE FORECAST TO BE AS HIGH AS AROUND 2400 J/KG WITH SHEAR VALUES OF 40-45KTS AND LI/S OF -3 TO -6. SO ONCE AGAIN THERE WL BE A CHANCE FOR SEVERE WEA. WRN AREAS AGAIN WL BE RELATIVELY DRY WITH ONLY SOME ISOLATED SHOWERS AND TSTMS POSSIBLE. .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) COOLER TEMPS STILL EXPECTED FOR WED/THURS...WITH A SLOW WARMUP LATE IN THE WEEKEND. TUESDAY NIGHT...EXPECT STORMS TO REMAIN OVER THE AREA THROUGH THE EVENING...ADDED SOME LATE EVENING POPS TO THE EAST PLAINS AS PRECIP LOOKS TO LINGER LATE INTO THE OVERNIGHT HOURS. WEDNESDAY...A TALE OF TWO MODELS THIS DAY...LEANED TOWARD THE AVN SOLUTION. ETA DEPICTS 55KTS SHEAR...THETA E RIDGE ALONG 125 CORRIDOR...1-2K J/KG OF CAPE...AND THUS SPREADS PRECIP/CONVECTION OVER THE AREA. HOWEVER THINK AVN SOLUTION IS MORE ON TRACK...THINKING CLOUDS AND COOL AIR WILL KEEP PLAINS MOSTLY CAPPED AND GENERATE MAINLY ISOLD ACTIVITY ALONG THE MTNS. KEPT ISOLD COVERAGE THIS DAY. MODELS ALSO DIFFER IN OVERNIGHT HOURS AS ETA GOES WITH HIGH PRECIP AS ANOTHER FROPA MOVES THROUGH AREA WHILE AVN HOLDS BACK FRONT UNTIL LATER THURS AND IS MUCH LESS AGGRESSIVE WITH PRECIP. EITHER SOLUTION HAS ANOTHER SHOT OF COOL AIR MOVING IN BEHIND THE EASTERN LONGWAVE TROF...KEEPING MOISTURE...UPSLOPE...COOLER TEMPS...AND RIPPLES OF ENERGY IN THE FLOW OVER THE AREA. ANOTHER CHANCE FOR STORMS ALONG MTS MOVING SOUTHEAST THIS DAY. FRIDAY DEPICTS ONE LAST DAY OF COOLER TEMPS...THEN EASTERN TROF BEGINS TO LIFT OUT OVER THE WEEKEND AND RIDGE MOVES OVERHEAD AS WESTERN TROF BEGINS TO DEEPEN. WESTERN AREAS MAY BEGIN TO SEE AN INCREASE IN MOISTURE/COVERAGE SUNDAY AND MONDAY IF THIS PATTERN VERIFIES. RIDGE PROGGED TO FLATTEN OVER AREA SUN/MON AS SHORTWAVES PASS OVER COLORADO. NO CHANGES FOR NOW. && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1248 PM MDT MON AUG 9 2004 COZ058>089-093>099-101300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 1248 PM MDT MON AUG 9 2004 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF THE SOUTHEAST PLAINS UNTIL 7 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON INTO TONIGHT. ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE OVER THE SOUTHEASTERN PLAINS TODAY...INCLUDING THE INTERSTATE 25 CORRIDOR AND POINTS EAST. THIS MOISTURE...IN CONCERT WITH DAYTIME HEATING AND STRONG INSTABILITY IN THE ATMOSPHERE...WILL LEAD TO THE DEVELOPMENT OF SEVERE STORMS ACROSS THE PLAINS. THEY WILL DEVELOP FIRST ALONG THE HIGHER TERRAIN...AS WELL AS ALONG OLD BOUNDARIES IN THE ARKANSAS RIVER VALLEY...AND WILL MOVE SOUTHEAST. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL OR GREATER SIZE HAIL...AND WIND GUSTS GREATER THAN 60 MPH...AS WELL AS ISOLATED TORNADOES. STAY TUNED TO LOCAL MEDIA FOR UPDATES ON TODAYS WEATHER SITUATION. THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT BUT MAY STILL PRODUCE HEAVY RAIN AS THEY MOVE NEAR THE KANSAS BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEASTERN COLORADO ON TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. RELATIVELY HIGH CAPE AND VERTICAL SHEAR VALUES COULD BE IN PLACE DURING THE AFTERNOON AND EVENING HOURS TUESDAY. THIS WOULD PROMOTE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS ALONG AND EAST OF INTERSTATE 25...WHICH INCLUDES COLORADO SPRINGS...PUEBLO...TRINIDAD...LA JUNTA...LAMAR...AND SPRINGFIELD. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM WOULD BE LARGE HAIL AND STRONG WINDS. THERE COULD BE THE POTENTIAL FOR AN ISOLATED TORNADO FROM THE PALMER DIVIDE TO LA JUNTA TO EASTERN LAS ANIMAS COUNTY LATE TUESDAY AFTERNOON AND EARLY EVENING. MORE THUNDERSTORMS ARE PROJECTED ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO FOR WEDNESDAY THROUGH SUNDAY...BUT THE POTENTIAL FOR SEVERE WEATHER IS STILL UNCERTAIN. AROUND THE CONTINENTAL DIVIDE AND SAN LUIS VALLEY...THERE WILL BE THE POTENTIAL FOR ISOLATED HIGH CLOUD BASE THUNDERSTORMS PRODUCING LITTLE OR NO RAINFALL...LOCALLY GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS ARE EXPECTED ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS THIS AFTERNOON AND EVENING. KC/WFF/METZE
The Pueblo radar (KPUX), 132 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
18 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
A short lived tornado caused no known damage.
Slow moving thunderstorms deposited one inch of rain in approximately 30 minutes causing a 10 to 30 foot wide flow of water up to a foot deep across Alexis Drive in Pueblo West.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419274, 5419275, 5419276, 5419277, 5419278, 5419279, 5419280, 5419281, 5419282, 5419283, 5419284, 5419285, 5419286, 5419287, 5419288, 5419289, 5419290, 5419291, 5419292, 5419293.